Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Groups with no free subsemigroups

Authors: P. Longobardi, M. Maj and A. H. Rhemtulla
Journal: Trans. Amer. Math. Soc. 347 (1995), 1419-1427
MSC: Primary 20F16; Secondary 20F60
MathSciNet review: 1277124
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We look at groups which have no (nonabelian) free subsemigroups. It is known that a finitely generated solvable group with no free subsemigroup is nilpotent-by-finite. Conversely nilpotent-by-finite groups have no free subsemigroups. Torsion-free residually finite- $ p$ groups with no free subsemigroups can have very complicated structure, but with some extra condition on the subsemigroups of such a group one obtains satisfactory results. These results are applied to ordered groups, right-ordered groups, and locally indicable groups.

References [Enhancements On Off] (What's this?)

  • [1] H. Bass, The degree of polynomial growth of finitely generated nilpotent groups, Proc. London Math. Soc. (3) 25 (1972), 603-614.
  • [2] R. Botto Mura and A.H. Rhemtulla, Orderable groups, Dekker, 1977.
  • [3] P.F. Conrad, Right ordered groups, Michigan Math. J. 6 (1959), 267-275.
  • [4] L. Fuchs, Partially ordered algebraic systems, Pergamon Press, 1963.
  • [5] R. I. Grigorchuk, On the growth degrees of $ p$-groups and torsion-free groups, Math. Sb. 126 (1985), 194-214; English transl. Math. USSR-Sb. 54 (1986), 347-352.
  • [6] R. I. Grigorchuk and A. Machi, An intermediate growth automorphism group of the real line, preprint.
  • [7] N. Gupta and S. Sidki, Some infinite $ p$-groups, Algebra i Logika 22 (1983), 584-589.
  • [8] E. Hecke, Lectures on the theory of algebraic numbers, Translated by George U. Brauer and Jay R. Goldman, Springer-Verlag, 1981.
  • [9] Y. K. Kim and A. H. Rhemtulla, Weak maximality condition and polycyclic groups.
  • [10] P. H. Kropholler, Amenability and right orderable groups, Bull. London Math. Soc. 25 (1993), 347-352.
  • [11] J. Milnor, Growth of finitely generated solvable groups, J. Differential Geom. 2 (1968), 447-449.
  • [12] J. M. Rosenblatt, Invariant measures and growth conditions, Trans. Amer. Math. Soc. 197 (1974), 33-53.
  • [13] A. Shalev, Combinatorial conditions in residually finite groups, II, J. Algebra 157 (1993), 51-62.
  • [14] S. Wagon, The Banach-Tarski paradox, Cambridge University Press, 1985.
  • [15] J. Wolf, Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Differential Geom. 2 (1968), 421-446.
  • [16] E. I. Zelmanov, On some problems of group theory and lie algebras, Math. USSR-Sb. 66 (1990), 159-168.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F16, 20F60

Retrieve articles in all journals with MSC: 20F16, 20F60

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society